Wisconsin, 2023

Damaging Wind and Strong Wind in Wisconsin, June 24 to 25, 2023

June 24 to 25, 2023 · NWS MKX · 4 events in 4 counties and zones

A line of strong thunderstorms along a warm front produced damaging winds in Lafayette County. On the back end of the showers and storms, gusty east to southeast winds developed over southeast WI between a departing small scale high pressure area and a developing small scale low pressure area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of strong thunderstorms along a warm front produced damaging winds in Lafayette County. On the back end of the showers and storms, gusty east to southeast winds developed over southeast WI between a departing small scale high pressure area and a developing small scale low pressure area. Scattered, large tree branches blew down with some landing on homes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 24, 12:50 PM CST, 7 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 12:50 PM CST, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
150 PM CDT Sat Jun 24 2023

.SHORT TERM...
(Issued 150 PM CDT Sat Jun 24 2023)

Tonight through Sunday night:

First band of showers/storms weakened as it worked into southern
WI. However with mid level wave and surface trough drawing closer
to srn WI, we are seeing an uptick in development across parts of
central IA. this is what we will have to keep our eyes on heading
into the evening/overnight hours. We will start to see more
dynamical forcing as the mid level wave approaches. Some of the
CAM's want to peel the better convection off to our south closer
to the better instability, so that could have a say on the
coverage of convection making into south central WI this evening.
As we head into Sunday, we will see a nearly stacked system waffle
through the area with the potential for some surface based convection
to evolve ahead of the trailing surface front. A few stronger storms
are possible predicated on enough instability forming before the
wind shift.

&&

.LONG TERM...
(Issued 150 PM CDT Sat Jun 24 2023)

Monday through Saturday:

The surface low will be off to our east. A northerly flow will
prevail. Lingering cyclonic flow will keep showers in the
forecast through Monday evening. A ridge of high pressure is
proggd to bring quiet weather to the area for Tuesday and
Wednesday. Pattern may then turn a bit more unsettled in the
Thursday through Friday timeframe as a couple different shortwaves
bring chances of more convection back into the forecast. Still
some synoptic differences but it appears we will see some more
much needed rain chances on the table.

&&

.AVIATION...
(Issued 150 PM CDT Sat Jun 24 2023)

VFR conditions should persist into this evening though we will be
watching storm chances increase into parts of south central WI
after 00z or so as some waa/increasing DCVA start to work into
that area. Some models are taking the bulk of the convection to
our south where better instability likely to reside. Whatever
works into our area this evening will likely exhibit a weakening
trend into eastern WI. Heading into Sunday more chances of
showers/storms ahead of cold front and with mid level wave riding
across. Best instability may build up mid morning through early
afternoon before cold front swings through. Some MVFR cigs/vsbys
may work in behind the front for Sunday afternoon/night.

&&

.MARINE...
(Issued 150 PM CDT Sat Jun 24 2023)

Mostly quiet on the marine side of things at this time with weak
high pressure over the western Great Lakes expected to slide east
as low pressure develops and pushes east toward the Great Lakes.
While winds are not expected to be strong as the low passes later
Monday and through Tuesday we will see a tighter pressure gradient
push in over the lake. This may lead to a period of some stronger
north/northwest winds.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 24, 1:00 PM CST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
200 PM CDT Sat Jun 24 2023

WIZ046-047-051-052-056>060-062>072-251900-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
200 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast
Wisconsin.

.DAY ONE...Tonight

An Air Quality Advisory for ozone issued by The Wisconsin
Department of Natural Resources remains in effect through 11pm
for all of southern Wisconsin.

Chances for thunderstorms with a few potentially being strong
especially this evening across south central Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Sunday and possibly again
Monday. More storm chances arrive for later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation most likely will not be needed.

LMZ643>646-251900-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
200 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

There are chances of thunderstorms later this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Sunday into Sunday night, and
possibly again Monday. More storm chances arrive for later in the
week.

Northwest winds Monday night into Tuesday may reach small craft
levels.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-251900-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
200 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There are chances for thunderstorms later in the evening and
overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There are chances for thunderstorms Sunday into Sunday night, and
possibly again Monday. More storm chances arrive for later in the
week.

www.weather.gov/mkx

In the hours before

Special weather statement, Jun 24, 7:51 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
851 PM CDT Sat Jun 24 2023

WIZ067-250215-
Lafayette WI-
851 PM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of western Lafayette
County through 915 PM CDT...

At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Platteville to near
Belmont to near Cuba City. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shullsburg, Belmont, Benton, New Diggings, Elk Grove, Platte Mounds,
Calamine, and Lead Mine.

This includes U.S. Highway 151 between mile markers 23 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4281 9043 4281 9015 4251 9015 4251 9043
TIME...MOT...LOC 0150Z 249DEG 32KT 4285 9038 4274 9038 4261 9039

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PATTERSON
Special weather statement, Jun 24, 8:26 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
926 PM CDT Sat Jun 24 2023

WIZ067-250300-
Lafayette WI-
926 PM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of Lafayette County
through 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mineral Point to near Scales Mound.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Darlington, Shullsburg, Argyle, Blanchardville, Wiota, New Diggings,
South Wayne, Fayette, Lamont, Gratiot, Calamine, Yellowstone Lake St
Park, and Woodford.

This includes U.S. Highway 151 between mile markers 30 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4251 9034 4281 9030 4281 8984 4251 8984
TIME...MOT...LOC 0226Z 262DEG 32KT 4282 9021 4248 9019

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PATTERSON

The radar

The Quad Cities radar (KDVN), 117 km away, was scanning. The volume nearest the first event began at 02:30 UTC.

Open the radar archive at this moment

Event by event

3 strong wind, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
June 24, 8:30 PM CST to 8:34 PM CST
Where
Lafayette County, 2.76 mi S of Darlington Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.610, -90.120

Calf hutches and a large cattle water tank were blown a fair distance. A door was ripped off a shed, a chute was displaced from a silo, and some tree damage occurred.

Strong Wind, Jefferson

When
June 24, 11:00 PM CST to 11:59 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$25,000
Reported by
NWS Employee
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Scattered large tree branches down throughout the county, some landing on homes.

Strong Wind, Waukesha

When
June 25, 12:45 AM CST to 2:15 AM CST
Where
Waukesha forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Scattered large tree branches down throughout the county, some landing on homes.

Strong Wind, Milwaukee

When
June 25, 1:30 AM CST to 2:30 AM CST
Where
Milwaukee forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Scattered large tree branches down throughout the county, some landing on homes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099771, 1099776, 1099777, 1099780.